I’m on the depo shot and have been for almost a year. I have had light spotting but no real period…

This month I had a normal period like I had before I got on the shot.  Is everything ok? Could I be pregnant?

A typical side effect of depo-provera, or “the shot,” is irregular periods. Many people do not get a period at all while on Depo. Other people experience irregular spotting or bleeding. That’s because Depo contains high levels of progesterone, a hormone that makes it hard for the lining to form on the uterus.  Remember, a period is just the blood-filled lining of the uterus shedding each month. (For a refresher on the menstrual cycle, read this question.) If there’s no lining, there’s nothing to shed—so a person taking high levels of progesterone may not get her period.  In other cases, a person may develop a small lining, but it may be unstable, shedding a little bit at a time instead of at the end of the month. This can look like abnormal bleeding.

The shot or Depo-Provera is 97-99.7% effective at preventing pregnancy for 3 months. If you had sex when you were current on your shot (you received the injections on time, every time) you are 97-99.7% protected from pregnancy. If you were late for an injection, there is a risk of pregnancy. The only way to know if you’re pregnant is to take a pregnancy test. Teen Clinic offers free or low-cost pregnancy tests! To get one, you would just call 303-442-5160 to make an appointment.

There are also other effective methods of birth control that might work better with your body if the abnormal bleeding is something that you don’t want to deal with. If you are unhappy with these side effects, make an appointment with your doctor or at Teen Clinic for a consult about other birth control options. And remember – hormonal birth control methods do not prevent the transmission of STIs. Getting tested for STIs is another recommended safer sex practice.